MAUDE Adverse Event Report: CONSOLIDATED MEDICAL EQUIPMENT COMPANY SUREFIT DUAL DISPERSIVE ELECTRODE

CONSOLIDATED MEDICAL EQUIPMENT COMPANY SUREFIT DUAL DISPERSIVE ELECTRODE
Catalog Number 410-2200
Medical Device Problem Code Device Stops Intermittently (1599)
Health Effect - Clinical Code Blood Loss (2597)
Date of Event 11/07/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The 410-2200 surefit¿ dispersive electrodes surefit¿ dual dispersive electrode has been discarded by the user facility and is therefore unable to be returned to the conmed quality assurance laboratory for evaluation regarding a complaint of "the cautery pad does not work consistently which can be dangerous to the patient." no visual evidence (photographs) of failure was made available.A failure analysis of the complaint device could not be accomplished therefore the reported failure cannot be verified.A review of the manufacturing documents from the dhr/lhr has verified the devices were produced according to their current and approved procedures and material specifications.There were no issues identified regarding the product's identity, quality, safety, effectiveness or performance.A review of the complaint history for this lot of product and event description revealed this was the only complaint.A 2-year review of product history for this device showed there have been a total of 2 complaints for intermittent failure including this complaint.(b)(4).No manufacturing defects have been identified.A root cause investigation is not required at this time; however, the reported complaint issue will continue to be monitored through the complaint system.The most effective safety system in electrosurgery is a knowledgeable doctor, nurse and manufacturer's product specialist.A basic understanding of electrosurgery and adherence to the necessary precautions will assure a safe environment for both patient and staff.The (b)(4) electrosurgery checklist includes the following guidance: inspect the electrode before placement for any flaws or damage (e.G.Discoloration, insufficient amounts of conductive adhesive).Once a dispersive electrode is applied properly according to the suggested instruction for use.Surface area impedance can be compromised with conmed surefit dual dispersive electrode if the site of application is diminished.Patient conditions that can result in impedance issues are: excessive hair, bony prominences, tattoos, scar and adipose tissue, and prostheses.The 410-2000 surefit grounding pad instruction for use (ifu) states: the conmed surefit dispersive electrode is intended for use in surgical procedures in which electrosurgery equipment with contact quality monitoring systems are used.The dispersive electrode is designed for use with only those electrosurgical generators equipped with contact quality monitoring systems.Do not open package until ready to apply electrode to skin.Inspect electrode and cable.Do not use if product is expired or apparently damaged.After patient is in the final position, carefully remove the electrode from the disposable liner by slowly peeling it diagonally starting at the pull tab located on the cable attachment end of the pad.Apply electrode firmly, ensuring full adhesion and contact with patient's skin; do not re-use or re-locate the dispersive electrode after initial application; during surgery if patient is repositioned re-inspect dispersive electrode and all connections.
 
Event or Problem Description
As reported by user facility, the surefit dispersive electrode, catalog number 410-2200, was not working consistently during a colonoscopy and polypectomy.Physician states "the grounding pad suddenly stopped working.The snare end cut through the polyp with no coagulation resulting in severe patient bleeding.Ultimately we did achieve hemostasis but with difficulty." further investigation revealed the bleeding was not life-threatening and the patient was able to be discharged the same day.No alternate device was used to complete the surgery.To date there has been no additional information received regarding the patient's latest condition or any indication of long term adverse effect has occurred.It is unknown at this time if the surefit dispersive electrode was used with the correct electrosurgical generator equipped with a contact monitoring system and if such alarm was sounding to alert the surgical team of poor contact of the grounding pad on the patient.Further information has been requested on multiple occasions from user facility, university hospital of (b)(6), but there has been no further information provided to date.If concomitant devices or any other additional information pertinent to the incident is obtained, a follow-up report will be submitted.
 
Additional Manufacturer Narrative
Additional information has been received from the user facility.As reported: another surefit grounding pad was opened and used to complete the case.The grounding pad was noted to have "suddenly stopped working" when there was a "lack of coagulation." there was no skin prep done to the pad site prior to the pad application as recommended in the instruction for use (ifu).The pad was placed on the thigh, but it is unknown which direction the pad was placed in.The pad was not relocated after initial placement.Hemostasis was achieved using a cautery device with probe.The total delay time was 1/2 hour.The patient's current status has been listed as "recovered." the electrosurgery unit (esu) in use at the time of the incident was a conmed ce 200 (serial number (b)(4)), manufactured by (b)(4).The contact monitoring system alarm was not sounding, although the alarm was turned up loud enough to hear.The ce 200 esu was checked out by the user facility's biomed department and was found to be functioning properly and is noted to be used every day for the same procedure since then with no issues.The esu was not made available for evaluation by conmed corporation.The polypectomy snare was a sensation, manufactured by boston scientific.No information was given regarding the active cord used to connect to the snare handle or if it was pushed on to the connector as far as possible so that none of the connecting pin was visible, or if other instructions for use were followed.

Brand Name
SUREFIT DUAL DISPERSIVE ELECTRODE
Common Device Name
DISPERSIVE ELECTRODE
Manufacturer (Section D)
CONSOLIDATED MEDICAL EQUIPMENT COMPANY
ave. alejandro dumas no. 11321
complejo industrial chihuahua
chihuahua, chihuahua CP 11 36
MX  CP 1136
MDR Report Key6144557
Report Number3007305485-2016-00150
Device Sequence Number368429
Product Code GEI
UDI-Device Identifier00653405033854
UDI-Public(01)00653405033854
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K120322
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 12/15/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/01/2018
Device Catalogue Number410-2200
Device Lot Number201609015
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 11/10/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date12/05/2016
Supplement Report FDA Received Date12/15/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;